Hail, Martin
- When
- July 20, 5:38 PM EST to 5:53 PM EST
- Where
- Martin County, Lovely
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.830, -82.400
One inch diameter hail fell between 638 and 653 pm in Lovely.
Two small bands of thunderstorms produced a couple of reports of large hail in Martin and Pike counties on July 20th. The lone report of severe severe was of 1 inch diameter hail in Martin county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Two small bands of thunderstorms produced a couple of reports of large hail in Martin and Pike counties on July 20th. The lone report of severe severe was of 1 inch diameter hail in Martin county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 1:44 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 244 PM EDT MON JUL 20 2009 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED CURRENT SAT AND RADAR FAVOR THE SLOWER NAM WITH THE INVERTED TROF CROSSING OUR ERN COUNTIES AROUND A BUILDING BERMUDA HIGH. PCPN THIS MORNING HAS FALLEN OFF BUT WITH ADDITIONAL CONVECTION IN WRN TN/VA WE COULD SEE SOME MORE ALONG OF EAST OF US 23. WILL CONTINUE SLIGHT POPS THERE TONIGHT. HIGH PRESSURE BUILDS SUFFICIENTLY TONIGHT TO STAVE OFF PCPN THRU MOST OF TUE BU WITH THE DISSIPATION OF COLD CU WE WILL SEE OUR MORNING TEMPS PLUNGE AGAIN TO DWPTS. FORTUNATELY THE SRLY FLOW HAS RAISED DWPTS SUCH THAT OUR MIN TEMP RECORDS MAY HOLD TONIGHT. HIGHS ON TUE WILL CLIMB TO AROUND 80 FOR THE FIRST TIME THIS WEEK. ON THE HORIZON IS AN AREA OF LOW PRESS DEVELOPING IN THE SRN PLAINS. THIS LOW IS FORECAST TO TRACK UP THRU THE OH RVR VLY AND THEN NORTH TO THE GT LKS AS THE HIGH BLOCKS ITS PROGRESS TO THE EAST. THE HIGH PRESS IS STRONG ENUF TO RESIST THE LOW AND EXPECT THE MVMT TO SLOW AS IT APPROACHES THE AREA. THE ECWMF/NAM IS SLOWER THAN THE GFS AND SO HAVE FOLLOWED THEIR LEAD. EXPECT COPIOUS COVERAGE OF PCPN FOR WED/WED NITE AND HAVE GONE WITH GOOD CHANCE FOR NOW. IF THE MODELS BECOME MORE CONSISTENT OR COME TO A CLOSER CONSENSUS THIS MAY HAVE TO BE INCREASED. .LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED MODEL CONSENSUS IS FOR AN ABNORMALLY STRONG TROUGH TO REMAIN IN THE MEANS OVER THE EASTERN U.S. THROUGH THE LONG TERM PERIOD. THIS SHOULD BRING A CONTINUATION OF BELOW NORMAL TEMPERATURES AND RESULT IN A SOMEWHAT UNSETTLED PERIOD. MODEL TRENDS HAVE ALSO BEEN FASTER WITH REGARDS TO THE SURFACE SYSTEMS SCHEDULED TO AFFECT THE REGION AND HAVE TRENDED IN THIS DIRECTION TODAY WITH DETAILS TO FOLLOW... WAVE OF LOW PRESSURE SHOULD HAVE PASSED BY TO OUR NORTHWEST BY THURSDAY MORNING AND THE TRAILING COLD FRONT IS NOW EXPECTED TO BE ALIGNED OVER THE SOUTHERN APPALACHIANS... PUSHING EAST. CYCLONIC FLOW AROUND PINWHEELING UPPER LOW TO OUR NORTH WILL BRING WEAK DISTURBANCES ZIPPING BY THURSDAY THROUGH FRIDAY NIGHT... SO WHILE THE AREA WILL BE LARGELY VOID OF SURFACE TRIGGERS... CANNOT RULE OUT A SHOWER OR THUNDERSTORM AND WILL MAINTAIN A LOW POP EACH PERIOD. A COLD FRONT IS THEN EXPECTED TO PUSH INTO THE AREA ON SATURDAY... ABOUT 24 HOURS QUICKER THAN PROGGED YESTERDAY. WILL NOT BE SURPRISED TO SEE ANOTHER 24 HOURS OF DIFFERENCE IN THE PROGS ONE WAY OR THE OTHER BY TOMORROW SO WILL NOT WHOLEHEARTEDLY JUMP ON TODAY/S CONSENSUS. WE WILL HOWEVER ADD CHANCE POPS BACK IN ON SATURDAY AND CONTINUE THEM THROUGH SUNDAY AS THE SURFACE FRONT MOVES THOUGH AND THE UPPER TROUGH AXIS SWINGS ACROSS THE REGION. UNCERTAINTY THEN INCREASES FOR MONDAY AS THE 20/12Z GFS AND 20/00Z ECMWF INDICATE RISING HEIGHTS POSSIBLY SIGNALING A DRY DAY BUT THE 20/12Z NCEP ENSEMBLE MEAN STILL HAS A FAIRLY SHARP UPPER TROUGH ALIGNED JUST TO OUR WEST. WILL THEREFORE MAINTAIN A MENTION OF PRECIP... ALBEIT WITH ONLY A 20 POP... ON MONDAY. TEMPERATURES EACH PERIOD WILL DEPEND GREATLY ON EXACT AMOUNT OF CLOUD COVER AND PRECIP RECEIVED. HOWEVER... READINGS WERE LOWERED FROM INHERITED VALUES TO BE BELOW THE 20/12Z GFS MOS GUIDANCE JUST ABOUT EVERY PERIOD AS THE TROUGH ALOFT SHOULD KEEP US WELL BELOW CLIMO. && .AVIATION.../18Z TO 18Z/ ISOLD SHRA/TSRA CROSSING OUR ERN COUNTIES TO THE NORTH. INCREASED CLOUD COVER OVER THE REST OF ERN KY MAY RESTRICT PRECIP DEVELOPMENT AND MODEL FORECAST ALSO LEANING THAT WAY. WILL KEEP VFR FCST THRU THIS AFTN WITH NO PRECIP FOR THE TAF SITES. BKN040 OVER THE REST OF THE AREA WILL DISSIPATE AFTER SUNSET AND TEMPS WILL ONCE AGAIN PLUNGE TOWARD DWPTS...RESULTING IN MORNING FOG. NEXT RAIN MAKER NOT SCHEDULED INTO AREA UNTIL WED...SO WILL KEEP PRECIP FREE AND VFR WITH EXCEPTION OF MORNING FOG WHEN WE SHOULD SEE SOME LIFR TO IFR VSBYS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY LONG TERM...ABE AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 329 PM EDT MON JUL 20 2009 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106-108-111-112- 114-116-212230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- WOLFE-LEE-BREATHITT-OWSLEY-CLAY- 329 PM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH SUNDAY WITH THE BEST CHANCES FOR A STORM ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ087-088-107-109-110-113-115-117>120-212230- BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN- PIKE- 329 PM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SUNDAY WITH THE BEST CHANCES FOR A STORM ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 450 PM EDT MON JUL 20 2009 KYZ120-202115- PIKE- 450 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515 PM EDT MONDAY AFTERNOON... CENTRAL PIKE. AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHYLLIS...OR 9 MILES EAST OF PIKEVILLE...MOVING NORTH AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KIMPER AROUND 515 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 540 PM EDT MON JUL 20 2009 KYZ118-202215- LETCHER- 540 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 615 PM EDT MONDAY EVENING... EAST CENTRAL LETCHER. AT 539 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLEMING NEON...OR 10 MILES NORTHEAST OF WHITESBURG. NEARLY STATIONARY. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DUNHAM AROUND 555 PM EDT...DUNHAM AROUND 600 PM EDT...POTTERS FORK AROUND 610 PM EDT AND HAYMOND AROUND 615 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 545 PM EDT MON JUL 20 2009 KYZ120-202215- PIKE- 545 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 615 PM EDT MONDAY EVENING... CENTRAL PIKE. AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHLOE...OR NEAR PIKEVILLE. NEARLY STATIONARY. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RACCOON AROUND 615 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 E SHELBIANA 37.43N 82.47W
07/20/2009 E0.88 INCH PIKE KY TRAINED SPOTTER
SEVERAL INCHES OF PEA TO NICKEL SIZE HAIL ACCUMULATED ON
THE GROUND BETWEEN 530 AND 550 PM.
&&
GEOGERIANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 PM EDT MON JUL 20 2009 KYZ120-202230- PIKE- 605 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 630 PM EDT MONDAY EVENING... CENTRAL PIKE. AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GARDEN VILLAGE...OR ABOUT 5 MILES SOUTHEAST OF PIKEVILLE. THE STORM WAS NEARLY STATIONARY. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GARDEN VILLAGE AROUND 620 PM EDT AND SHELBIANA AROUND 630 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 624 PM EDT MON JUL 20 2009 KYZ120-202300- PIKE- 624 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 700 PM EDT MONDAY EVENING... NORTH CENTRAL PIKE. AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PISO...OR 9 MILES NORTH OF PIKEVILLE...MOVING NORTH AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PISO AROUND 650 PM EDT AND JARAD AROUND 700 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
One inch diameter hail fell between 638 and 653 pm in Lovely.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186781.